Kentucky, 2015

Winter Weather in Kentucky, January 15, 2015

January 15, 2015 · NWS PAH · 19 events in 19 counties and zones

Across most of western Kentucky, one to two inches of snow fell during the morning hours. Lesser amounts of one-half inch or less occurred along the Tennessee border from Murray to Hopkinsville.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
8
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Across most of western Kentucky, one to two inches of snow fell during the morning hours. Lesser amounts of one-half inch or less occurred along the Tennessee border from Murray to Hopkinsville. The snow fell in bands oriented from west to east. The heaviest band extended from Bardwell (in Carlisle County) east across Benton (in Marshall County) to northern Christian County. Roads were snow-covered and slippery. Some schools were closed, and there was a rash of motor vehicle accidents. A fatal collision occurred on the Natcher Parkway near the 68-mile marker in Daviess County. A van lost control on the snow, crossed the median of the highway, and hit a pickup truck head-on. The driver of the pickup truck was killed. Two others were injured. A tractor-trailer rig jackknifed to avoid the collision, but the driver of the rig was not hurt. The parkway was closed for 4 to 5 hours. Dozens of accidents were reported in Marshall County, including two with injuries. A couple of people were injured in separate accidents near Paducah. One accident occurred on U.S. Highway 62 a few miles west of Paducah, and the other was on a secondary road in southern McCracken County. In Mayfield, a head-on collision with injuries occurred on the Highway 121 bridge over the Purchase Parkway. One person was seriously injured, and another person received minor injuries. In Christian County, a woman was hurt in an accident on the Pennyrile Parkway. Her vehicle slid off the roadway and struck a tree. The highest measured accumulation was 2 inches in Benton and along Lake Barkley near the Trigg/Lyon County line. The snow was associated with a compact but strong upper-level disturbance that moved east across southern Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 15, 2:55 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jan 15, 2:55 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
255 AM CST Thu Jan 15 2015

.SHORT TERM...(Today through Saturday night)
Issued at 246 AM CST THU JAN 15 2015

00Z model data and existing radar trends support going forecast
of perhaps a whitening of the ground in some select SEMO/SWIL
counties...with best such chance occurring along/north of a
Greenville-Cape-Carbondale line. Model qpf still in .1-.15 range
there generally and with some melting, wud anticipate 1" max amounts
there.

As the system spreads snow eastward, model qpf drops below .1 and
generally anticipate going forecast for half inch amounts or less
to hold true thru the remainder of the FA. Best chance for half
inch'ish whiting will be across southern IL/western KY.

Snow is over (or ending) by this pm and the remainder of the short
term forecast is basic. Another chc pcpn does come in the last
period Sat night but should also be a light/low pop event.

.LONG TERM...(Sunday through Wednesday)
Issued at 246 AM CST THU JAN 15 2015

In the latter half of the weekend, mid level heights will begin to
rise in the central CONUS as the flow gradually becomes more zonal
through the extended period. This will mean somewhat above average
temperatures will be maintained until mid week, when a dry cold
front is progged to move through the region (Tue night), and heights
will drop a bit. With lower level trop winds out of the west or
northwest during the extended period, the possibility of lifting
enough moisture through the column for measurable pcpn will be very
limited. The focus of the frontal boundary may be good for some
sprinkles or maybe a brief shower along and north of I-64 in swrn IN
and adjacent sern IL Tue night. This is subject to change, as the
med range models have had some difficulty with maintaining a steady
signal for any one minor ripple in the flow aloft. Late in the week,
we may get into a wetter longwave pattern aloft.

&&

.AVIATION...
Issued at 246 AM CST THU JAN 15 2015

Clouds will lower and thicken this morning as a disturbance moves
across this morning, but cigs should remain low VFR generally.
Vsbys could occasionally restrict to MVFR, however, as light snow
develops/moves across the terminals, particularly KCGI-KPAH.
Conditions should improve just beyond the planning period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jan 15, 3:44 AM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
344 AM CST THU JAN 15 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
344 AM CST THU JAN 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

MINOR SNOW ACCUMULATIONS ARE POSSIBLE ACROSS PORTIONS OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...AND WESTERN KENTUCKY THIS MORNING.
SEE THE SPECIAL WEATHER STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOWFALL ARE ENCOURAGED.

In the hours before

Special weather statement, Jan 15, 1:39 AM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
139 AM CST THU JAN 15 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151800-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
139 AM CST THU JAN 15 2015

...LIGHT SNOW EVENT TO IMPACT MORNING COMMUTERS...

DEVELOPING SNOW HAS ALREADY WHITENED THE GROUND IN PARTS OF THE
OZARKS...AND THIS SNOW WILL BE MOVING INTO AND ACROSS SOUTHEAST
MISSOURI VERY EARLY THIS MORNING.

THE BEST CHANCE FOR ACCUMULATING SNOWFALL OF ABOUT AN INCH WILL BE
ALONG AND NORTH OF A GREENVILLE TO CAPE GIRARDEAU TO CARBONDALE
LINE. RESIDENTS OF THESE 5 OR 6 SOUTHEAST MISSOURI AND SOUTHWEST
ILLINOIS COUNTIES MAY AWAKEN TO A SOFT WHITE COVER OF SNOWFALL ON
THE GROUND...PERHAPS MEASURING AS MUCH AS AN INCH.

THIS SAME SNOW WILL SPREAD EASTWARD BUT DWINDLE IN SCOPE AND
INTENSITY AS IT DOES. STILL...A LIGHTLY WHITENED GROUND IS
POSSIBLE AS IT TRACES ACROSS SOUTHERN ILLINOIS AND WESTERN
KENTUCKY THROUGH THE MID MORNING HOURS. HALF INCH AMOUNTS OR LESS
ARE GENERALLY EXPECTED...THOUGH LOCALIZED HIGHER TOTALS ARE ALWAYS
A POSSIBILITY.

WITH MOST ROADWAYS TREATED ACROSS THE QUAD STATE REGION...THIS
SHORT-LIVED LIGHT SNOW SHOULD HAVE LIMITED IMPACT FOR AREA
TRAVELERS. STILL IT IS WISE TO MAKE ALLOWANCES FOR THE SNOW AND
ADJUST YOUR TRAVEL PLANS ACCORDINGLY THIS MORNING.

THE SNOW WILL MOVE COMPLETELY OUT OF THE AREA BY EARLY AFTERNOON
AND ENOUGH MELTING WILL OCCUR TO SIGNIFICANTLY REDUCE ANY SNOWFALL
AMOUNTS BY THE AFTERNOON AND EVENING RUSH HOUR.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter weather. Local standard time, as filed.

Winter Weather, Ballard

When
January 15, 4:00 AM CST to 11:00 AM CST
Where
Ballard forecast zone
Reported by
Trained Spotter
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Winter Weather, Caldwell

When
January 15, 4:00 AM CST to 11:00 AM CST
Where
Caldwell forecast zone
Reported by
Trained Spotter
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Winter Weather, Carlisle

When
January 15, 4:00 AM CST to 11:00 AM CST
Where
Carlisle forecast zone
Reported by
Trained Spotter
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Winter Weather, Christian

When
January 15, 4:00 AM CST to 11:00 AM CST
Where
Christian forecast zone
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Winter Weather, Crittenden

When
January 15, 4:00 AM CST to 11:00 AM CST
Where
Crittenden forecast zone
Reported by
Trained Spotter
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Winter Weather, Daviess

When
January 15, 4:00 AM CST to 11:00 AM CST
Where
Daviess forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 2 indirect
Reported by
Trained Spotter
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Winter Weather, Graves

When
January 15, 4:00 AM CST to 11:00 AM CST
Where
Graves forecast zone
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
January 15, 4:00 AM CST to 11:00 AM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Winter Weather, Hopkins

When
January 15, 4:00 AM CST to 11:00 AM CST
Where
Hopkins forecast zone
Reported by
Trained Spotter
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Winter Weather, Livingston

When
January 15, 4:00 AM CST to 11:00 AM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Winter Weather, Lyon

When
January 15, 4:00 AM CST to 11:00 AM CST
Where
Lyon forecast zone
Reported by
Trained Spotter
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Winter Weather, Marshall

When
January 15, 4:00 AM CST to 11:00 AM CST
Where
Marshall forecast zone
Injuries
0 direct, 2 indirect
Reported by
Trained Spotter
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Winter Weather, McCracken

When
January 15, 4:00 AM CST to 11:00 AM CST
Where
McCracken forecast zone
Injuries
0 direct, 2 indirect
Reported by
Trained Spotter
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Winter Weather, McLean

When
January 15, 4:00 AM CST to 11:00 AM CST
Where
McLean forecast zone
Reported by
Trained Spotter
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Winter Weather, Muhlenberg

When
January 15, 4:00 AM CST to 11:00 AM CST
Where
Muhlenberg forecast zone
Reported by
Trained Spotter
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Winter Weather, Todd

When
January 15, 4:00 AM CST to 11:00 AM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Winter Weather, Trigg

When
January 15, 4:00 AM CST to 11:00 AM CST
Where
Trigg forecast zone
Reported by
Trained Spotter
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Winter Weather, Union

When
January 15, 4:00 AM CST to 11:00 AM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Winter Weather, Webster

When
January 15, 4:00 AM CST to 11:00 AM CST
Where
Webster forecast zone
Reported by
Trained Spotter
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Daviess2015-01-1535MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551702, 551703, 551704, 551705, 551706, 551707, 551708, 551709, 551710, 551711, 551712, 551713, 551714, 551715, 551716, 551717, 551718, 551719, 551720.